Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 30, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 16, 2014, 9:08 AM CDT for Coffee County, Dale County, Geneva County, Alabama. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2014, 9:08 AM CDT (14:08 UTC)
- Expired
- Mar 16, 2014, 10:15 AM CDT
- In force
- 67 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Coffee County, AL, Dale County, AL, Geneva County, AL
The radar
The Ft Rucker radar (KEOX), 47 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 9:48 AM CDT | TSTM WND DMG | 1 Wsw Enterprise, AL | POWER LINES DOWN ON W COLLEGE RD IN ENTERPRISE, AL. |
| Mar 16, 9:48 AM CDT | TSTM WND DMG | 3 Ene Enterprise, AL | POWER LINES DOWN IN ENTERPRISE, AL ON ANTLER DR. |
| Mar 16, 9:48 AM CDT | TSTM WND DMG | 5 Nne Enterprise, AL | LARGE PECAN TREE DOWN PARTIALLY BLOCKING COFFEE COUNTY RD 700. OTHER TREES AND POWER LINES DOWN ACROSS COFFEE COUNTY. PER WTVY-TV. CORRECTED TIME. |
| Mar 16, 10:06 AM CDT | TSTM WND DMG | Ozark, AL | POWER LINE DOWN ON MEGAN RD IN OZARK, AL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 8:59 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
705
WUUS52 KTAE 161408
SVRTAE
ALC031-045-061-161515-
/O.NEW.KTAE.SV.W.0030.140316T1408Z-140316T1515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
908 AM CDT SUN MAR 16 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COFFEE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...ENTERPRISE...ELBA...
NORTHWESTERN DALE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...DALEVILLE...
WESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF GENEVA...
* UNTIL 1015 AM CDT
* AT 907 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
14 MILES NORTH OF ELBA TO 33 MILES WEST OF SAMSON...OR ALONG A LINE
EXTENDING FROM CARMEN TO 7 MILES WEST OF SHILOH...AND MOVING EAST
AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARITON...NEW BROCKTON AND LEVEL PLAINS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3154 8615 3162 8614 3162 8542 3155 8545
3099 8591 3100 8619 3153 8620
TIME...MOT...LOC 1408Z 263DEG 42KT 3161 8613 3114 8659
$$
42-DVD1 follow-up statement
272
WWUS52 KTAE 161442
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 AM CDT SUN MAR 16 2014
ALC031-045-061-161515-
/O.CON.KTAE.SV.W.0030.000000T0000Z-140316T1515Z/
COFFEE AL-DALE AL-GENEVA AL-
942 AM CDT SUN MAR 16 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR WESTERN GENEVA...NORTHWESTERN DALE AND SOUTHEASTERN COFFEE
COUNTIES...
AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ARITON TO HACODA...OR ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF OZARK TO 11 MILES NORTHEAST OF
FLORALA...MOVING EAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EARLYTOWN...GANER...ASBURY...PERA...PINEY GROVE...DILLARD...BARNES...
SHELL ARMY FIELD...ENTERPRISE MUNICIPAL A/P...MARVIN CHAPEL...LOGAN
FIELD MUNICIPAL A/P...PHILLIPS CROSSROADS...MARLEY
HILL...SAMSON...ENTERPRISE...ARGUTA...DILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3162 8584 3162 8542 3155 8545 3099 8591
3100 8619 3127 8620
TIME...MOT...LOC 1442Z 263DEG 42KT 3158 8569 3112 8615
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:50 AM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Mar 16, 3:50 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
450 AM EDT Sun Mar 16 2014
.Near Term [Through Today]...
Looks like a rapidly unfolding event across the region today with
the developing low pressure system off to our west expected to give
us the potential for some strong to severe thunderstorms later today
and tonight. The Storm Prediction Center has expanded the Slight
Risk area to now include almost our entire CWA (except the NE 1/3),
so updated our grids and Briefing Packet to reflect this change.
Also, despite that the bulk of the Hi-Res models are indicating an
earlier begin time to the convection today, the Global Models
(including the latest GFS end ECMWF) are still showing a rather long
and protracted period of unsettled weather across the region which
may even linger into Tuesday morning. Therefore, have gone ahead and
issued a Flash Flood Watch for all of SE AL and the FL Panhandle, as
a widespread swath of 2 to 4 inches of rainfall appears likely with
locally higher amounts of up to 4 to 6 inches possible before all is
said and done. These higher end rainfall accumulations could result
in Flash Flooding while other locations could experience riverine
and minor lowland flooding before all is said and done. As for
the potential severe weather, damaging wind gusts will be the
primary threat with isolated tornadoes still possible.
.Short Term [Tonight Through Tuesday]...
The heavy rain and severe threat will be ending tonight as the
cold front sweeps from west to east across the CWA. However, with
deep layer moisture remaining in place, rain chances will continue
until the axis of the sharp upper trough clears to our east on
Tuesday. PoPs will be categorical all zones tonight and then
tapered likely west to categorical east. PoPs get trimmed to lower
end chance west to likely east Monday night and then 20-30% PoP
for the eastern third of CWA Tuesday morning. In the wake of the
cold front, a cooler airmass will spread over the area on Monday
with highs holding in the 60s to around 70 degrees area wide.
Warmer temps with highs generally in the 70s can be expected on
Tuesday.
.Long Term [Tuesday Night Through Sunday]...
Shortwave impulses will continue to propagate through the upper
level pattern through the long term period, but will stay too far
north of us to enhance rainfall in the southeast again until the
weekend. Temperatures will be near normal, with highs in the upper
60s to mid 70s and lows in the mid to upper 40s.
Friday night, the models diverge a bit with the GFS showing an
amplified trough over the central and northern plains, enhancing
surface cyclogenesis, with a cold front passage across the Ern
CONUS on Saturday. The Euro on the other hand, shows two far less
amplified Nrn and Srn stream troughs, with weaker cyclogenesis
over the Great Lakes from the Nrn trough and weakly enhanced
divergence over the Nrn GOMEX from the Srn trough. Both patterns
mean increased rain chances for the weekend, but vary in which
areas are more likely to get rain. A model blend of the two
solutions has the highest chances (about 30%) for our western
zones.
&&
.Aviation...
[Through 06Z Monday] VFR conditions are still expected at the
terminals overnight but with increasing and gradually lowering VFR
level Cigs. As mentioned previously, today will be a stormy day as a
squall line moves across the area from west to east, with gusty S-SW
winds expected both ahead of the line and in association with the
line, with a SVR gust or 2 not out of the question. MVFR level cigs
are likely along with periods of IFR level vis in the heavier rain
which will be associated with the stronger storms. The primary
changes on this package from the previous one is timing, and moved
up the onset times of the stronger storms based on our latest Hi-Res
WRF runs.
&&
.Marine...
Winds and seas will increase to Small Craft Advisory levels this
morning as a storm system approaches from the west. The advisory
has been expanded eastward to include Apalachee Bay and the Big
Bend nearshore waters. Conditions will begin to improve tonight
with winds and seas decreasing and remaining below headline levels
from Monday through the remainder of the week.
&&
.Fire Weather...
With plenty of wet weather expected to end the weekend and start the
beginning of next week, no fire weather concerns are expected over
the next several days.
&&
.Hydrology...
As a low pressure system slowly approaches from the west, showers
and thunderstorms will overspread the Tri-state region beginning
today and continue at least through Monday night. Widespread
rainfall accumulations with this system are expected to be around
1.5-2.5 inches. Local hi-res guidance suggests that locally higher
amounts of 4 to 6 inches will be possible with stronger storms,
particularly in SE Alabama and the Florida Panhandle and a Flash
Flood Watch has been issued for those areas.
The widespread rainfall data values of 1.5-2.5 inches anticipated
are forecast to bring a few area rivers to action/bank full stage by
mid week- the Withlacoochee River at Pinetta, the St. Marks River at
Newport, the Apalachicola River at Blountstown, and several points
along the Ochlockonee River. Ensemble guidance suggests a 30% chance
that the St. Marks River at Newport and the Kinchafoonee Creek at
Dawson may rise to minor flood stage by mid-next week. In addition,
with local rainfall totals of 4 to 6 inches possible with stronger
storms, additional rises of area rivers may be possible.
For the latest hydrology information, please visit:
water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 72 62 69 54 75 / 90 100 80 50 10
Panama City 69 61 68 53 70 / 100 90 70 40 10
Dothan 70 59 68 51 71 / 100 80 60 30 10
Albany 71 60 69 53 70 / 100 80 80 50 10
Valdosta 76 62 69 57 74 / 80 100 90 70 30
Cross City 76 65 72 58 76 / 50 90 100 70 30
Apalachicola 69 62 68 54 70 / 90 100 80 50 10
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch from 8 AM EDT /7 AM CDT/ this morning through
Monday evening for Calhoun-Central Walton-Coastal Bay-
Coastal Gulf-Holmes-Inland Bay-Inland Gulf-Inland Walton-
Jackson-South Walton-Washington.
GA...None.
AL...Flash Flood Watch from 7 AM CDT this morning through Monday
evening for Coffee-Dale-Geneva-Henry-Houston.
GM...Small Craft Advisory from 7 AM this morning to 6 PM EDT this
evening for Apalachee Bay-Coastal waters From Ochlockonee
River to Apalachicola FL out to 20 NM-Coastal waters from
Suwannee River to Keaton Beach FL out 20 NM-Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...GOULD
SHORT TERM...BARRY
LONG TERM...MOORE
AVIATION...GOULD
MARINE...BARRY
FIRE WEATHER...GOULD
HYDROLOGY...BARRY/MOOREThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:20 AM CDT | Flash Flood Watch | TAE | Coffee, Dale, Geneva, Henry, Houston | 25 hr |
| Mar 16, 9:51 AM CDT | Tornado Warning | TAE | Coffee, Dale | 24 min |
| Mar 16, 10:02 AM CDT | Severe Thunderstorm Warning | TAE | Dale, Geneva, Henry, Houston | 58 min |
| Mar 16, 10:45 AM CDT | Severe Thunderstorm Warning | TAE | Geneva, Henry, Houston | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.